Wyoming, 2017

Hail and Damaging Wind in Wyoming, August 13, 2017

August 13, 2017 · NWS CYS · 2 events in 1 county or zone

A thunderstorm produced large hail and strong wind gusts in eastern Niobrara County of southeast Wyoming.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A thunderstorm produced large hail and strong wind gusts in eastern Niobrara County of southeast Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 13, 12:42 PM MST, 5 hours 43 minutes earlier.

Area forecast discussion, Aug 13, 12:42 PM MST, 5 hours 43 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
142 PM MDT Sun Aug 13 2017

.SHORT TERM...(This evening through Tuesday night)
Issued at 142 PM MDT Sun Aug 13 2017

Forecast challenges deal with severe thunderstorm potential today
and Monday.

Currently...Water vapor imagery showing upper level ridge over
western Wyoming this afternoon with another shortwave moving in
behind it over central Idaho. Latest SPC Mesoanalysis page
showing fairly weak instability over our western zones and up over
Converse/Niobrara Counties at 1PM. Radar is showing some
convection beginning to develop across southern Converse and
northern Platte Counties, but nothing widespread as of yet.

For remainder of today...SPC Mesoanalysis not showing a whole lot
of instability this afternoon, getting up to 2000-2500J/KG late
this afternoon on surface based CAPE. Convective inhibition
remains fairly high at -100 J/KG with north to northeast flow
across the eastern plains. Not feeling at all confident in seeing
severe thunderstorms today. Model soundings showing long/skinny
Cape profiles this afternoon across the Panhandle, so do believe
most of our storms today will be heavy rain producers with no much
else.

Think conditions are better for Monday to see some severe
thunderstorms. Upper level ridge moves off to our east by noon
tomorrow and the upstream shortwave approaches from the west and
northwest. Coming through during peak heating Monday. NAM MUCAPE
running 2500-3000 J/KG out in the Panhandle with favorable shear
profiles. Didn't add severe thunderstorms in the forecast, but do
feel we could see a few tomorrow afternoon. Night shift may want
to add depending on what the new guidance shows.

Upper shortwave moves through the area late Monday night into
Tuesday. Should see fairly widespread convection Tuesday afternoon
into the evening hours as the upper shortwave moves through the
area.

.LONG TERM...(Wednesday through Sunday)
Issued at 142 PM MDT Sun Aug 13 2017

The models continue to advertise a transition to a drier pattern
occurring, especially after Thursday.  Fropa on Wednesday morning
will result in a cool and relatively stable airmass across much of
the region for Wednesday.  Isolated storms will be possible along
the Laramie Range.  A slightly better chance of storms will exist on
Thursday for areas to the east of the Laramie Range as a weak
shortwave trough moves overhead.   Increasing west to northwest flow
aloft will usher in lower PW values Friday into next weekend.  This
will keep any chance of aftn/evening storms mostly confined to the
mountains.  Could see elevated fire weather conditions impact areas
to the west of the Laramie Range from Friday onward.  After a cool
start to August, temps will rise into next weekend back to near
normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1131 AM MDT Sun Aug 13 2017

Mostly vfr conditions through the taf period. Westerly winds will
gust to 20 kts at LAR/RWL through the afternoon. Scattered
showers/tstms will develop after around 20Z across southeast WY
and then move eastward into the Panhandle around 00Z. Gusty
outflow winds and brief heavy rain will be possible with some of
the storms.

&&

.FIRE WEATHER...
Issued at 142 PM MDT Sun Aug 13 2017

Unsettled weather will keep fire weather concerns at bay. Looking
at daily chances for afternoon and evening showers/thunderstorms
through at least mid week. Afternoon humidities could get close to
critical from Thursday on into the weekend, but strong winds are
not expected.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...GCC
LONG TERM...ZF
AVIATION...ZF
FIRE WEATHER...GCC
Hazardous weather outlook, Aug 13, 4:50 AM MST, 13 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
550 AM MDT Sun Aug 13 2017

WYZ101>119-141200-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
550 AM MDT Sun Aug 13 2017

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Widely scattered thunderstorms will once again develop this
afternoon and evening over portions of southeast Wyoming. The main
threats will be gusty wind speeds to 50 mph and small hail.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Scattered thunderstorms are expected yet again on Monday
afternoon. A few strong storms with hail and gusty winds are
possible. Thunderstorm chances will diminish through mid week.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-141200-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
550 AM MDT Sun Aug 13 2017

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms will once again develop this afternoon
and evening over portions of the Nebraska Panhandle. The main
threats will be large hail around one inch in diameter and strong
winds to 60 mph.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Scattered thunderstorms are expected yet again on Monday
afternoon. A few strong storms with hail and gusty winds are
possible. Thunderstorm chances will diminish through mid week.

.Spotter information statement...

Spotter activation may be needed this afternoon and evening over
the Nebraska Panhandle.

In the hours before

Special weather statement, Aug 13, 4:52 PM MST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
552 PM MDT SUN AUG 13 2017

WYZ101-140030-
Converse County Lower Elevations WY-
552 PM MDT SUN AUG 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CONVERSE COUNTY
UNTIL 630 PM MDT...

At 551 PM MDT, Doppler radar was tracking a strong thunderstorm near
Douglas, moving east at 20 mph.

Wind gusts up to 50 mph will be possible with this storm. At 545 PM
MDT, a wind gust to 43 MPH was recorded at the Douglas Airport.

Locations impacted include...
Douglas and Lost Springs.

This includes Interstate 25 in Wyoming between mile markers 126 and
138.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4266 10539 4283 10539 4288 10491 4262 10490
TIME...MOT...LOC 2351Z 274DEG 19KT 4274 10530

Hammer
Special weather statement, Aug 13, 5:23 PM MST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
623 PM MDT SUN AUG 13 2017

WYZ101-102-140100-
Converse County Lower Elevations WY-Niobrara County WY-
623 PM MDT SUN AUG 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NIOBRARA AND EAST
CENTRAL CONVERSE COUNTIES UNTIL 700 PM MDT...

At 623 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Keeline, or 22 miles east of Douglas, moving east at 35
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Manville, Keeline and Lost Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4262 10505 4279 10505 4280 10450 4261 10452
TIME...MOT...LOC 0023Z 273DEG 29KT 4269 10495

Hammer
Special weather statement, Aug 13, 5:51 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
651 PM MDT SUN AUG 13 2017

WYZ107-108-140130-
East Platte County WY-Goshen County WY-
651 PM MDT SUN AUG 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GOSHEN AND NORTHEASTERN
PLATTE COUNTIES UNTIL 730 PM MDT...

At 650 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Rawhide Buttes, or 17 miles southwest of Lusk, moving
east at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Prairie Center, Rawhide Buttes and Jay Em.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4244 10476 4261 10475 4260 10414 4234 10414
TIME...MOT...LOC 0050Z 273DEG 20KT 4255 10466

Hammer
Special weather statement, Aug 13, 5:54 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
654 PM MDT SUN AUG 13 2017

WYZ102-140145-
Niobrara County WY-
654 PM MDT SUN AUG 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN NIOBRARA COUNTY UNTIL
745 PM MDT...

At 653 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lance Creek to 8 miles northwest of
Rawhide Buttes. Movement was northeast at 25 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Lusk, Manville and Lance Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4315 10417 4262 10415 4262 10470 4305 10480
TIME...MOT...LOC 0053Z 245DEG 21KT 4298 10469 4264 10464

Hammer
Special weather statement, Aug 13, 6:10 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
710 PM MDT SUN AUG 13 2017

WYZ104-105-109>111-113-114-140200-
Shirley Basin WY-Upper North Platte River Basin WY-
North Snowy Range Foothills WY-Central Carbon County WY-
Ferris/Seminoe/Shirley Mountains WY-Southwest Carbon County WY-
Snowy Range WY-
710 PM MDT SUN AUG 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CARBON COUNTY UNTIL
800 PM MDT...

At 706 PM MDT, National Weather Service Doppler radar was indicating
showers and thunderstorms producing wind gusts to near 50 mph across
northern Carbon County along and north of Interstate 80. The showers
and thunderstorms were moving to the east at 40 mph.

Locations impacted by these periodic higher winds will include...
Rawlins, Hanna, Sinclair, Medicine Bow, Elk Mountain, Seminoe
Campground, Battle Mountain, Shirley Basin, Bow River Campground,
Muddy Gap, Teton Reservoir, Seminoe Dam, Separation Lake and
Arlington.

This includes Interstate 80 in Wyoming between mile markers 200 and
278.

LAT...LON 4166 10751 4208 10751 4211 10753 4243 10752
      4243 10609 4149 10610 4157 10793 4166 10793
TIME...MOT...LOC 0106Z 269DEG 35KT 4235 10744

Garmon
Local storm report, Aug 13, 6:18 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
718 PM MDT SUN AUG 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     HAIL             17 SW LUSK              42.59N 104.69W
08/13/2017  E0.75 INCH       PLATTE             WY   TRAINED SPOTTER

&&

BCHAPMAN

The radar

The Rapid City radar (KUDX), 174 km away, was scanning. The volume nearest the first event began at 01:24 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Niobrara

When
August 13, 6:25 PM MST to 6:30 PM MST
Where
Niobrara County, 10 mi NE of Lance Creek
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.132, -104.500

Quarter size hail was observed northeast of Lance Creek.

Thunderstorm Wind, Niobrara

When
August 13, 7:00 PM MST to 7:03 PM MST
Where
Niobrara County, 6 mi E of Redbird
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.240, -104.171

Estimated wind gusts of 55 to 60 mph were observed east of Redbird.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712262, 712263.